Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 12, NWS Louisville, KY

May 24, 2004Franklin County, Scott County, Kentucky

NWS Louisville, KY issued this flash flood warning at May 24, 2004, 7:51 PM EDT for Franklin County, Scott County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2004, 7:51 PM EDT (23:51 UTC)
Expired
May 24, 2004, 10:45 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Franklin County, KY, Scott County, KY

The radar

The Louisville radar (KLVX), 112 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 8:30 PM EDTFLASH FLOODStamping Ground, KYTHREE FEET OF WATER WAS COVERING LOCUST FORK ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1228 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
853 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 242352
FFWLMK
KYC073-209-250245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
751 PM EDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN FRANKLIN COUNTY IN EAST CENTRAL KENTUCKY
  NORTHERN SCOTT COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 1045 PM EDT

* AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM A THUNDERSTORM NEAR SADIEVILLE...OR ABOUT 26  
MILES NORTH OF LEXINGTON...MOVING NORTH AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  STAMPING GROUND.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3835 8496 3824 8501 3826 8446 3838 8449
          3849 8464

$$

SCHOTT
1 follow-up statement
000 
WGUS73 KLMK 250157
FFSLMK
KYC073-209-250245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
957 PM EDT MON MAY 24 2004

...THE FLASH FLOOD WARNING FOR NORTHERN FRANKLIN AND NORTHERN SCOTT
COUNTIES IS CANCELLED...

LAT...LON 3835 8496 3824 8501 3826 8446 3838 8449
          3849 8464

$$

SCHOTT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 24, 2:50 PM EDT, 5 hours 1 minute earlier.

Area forecast discussion, May 24, 2:50 PM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
250 PM EDT MON MAY 24 2004

.SHORT RANGE (TONIGHT THROUGH THURSDAY)...

SCATTERED THUNDERSTORMS HAD DEVELOPED AT 18Z ACROSS THE SOUTHERN
PORTION OF THE COUNTY FORECAST AREA IN THE DEEPER MOISTURE. A WEAK
FRONTAL BOUNDARY EXTENDED ACROSS SOUTHERN ILLINOIS AND INDIANA AS
INDICATED BY VISIBLE SATELLITE IMAGES.

BASICALLY WE WILL REMAIN A SOUTHWEST FLOW ACROSS THE EASTERN PORTION
OF THE UNITED STATES THROUGH THE FORECAST PERIOD. THE LOCATION OF
THE FRONTAL BOUNDARY WILL BE THE FOCUS FOR THUNDERSTORMS OVER THE
NEXT FEW DAYS. AT THE PRESENT TIME IT LOOKS AS WEDNESDAY WILL BRING
US THE BEST CHANCE OF RAIN AS A STRONG UPPER LEVEL LOW MOVES ACROSS
THE GREAT LAKES REGION AND A SURFACE LOW MOVES ACROSS CENTRAL
ILLINOIS AND INTO MICHIGAN. IN THE SHORT TERM THE ETA AND TO A
LESSER DEGREE THE GFS DEVELOPS AN MCS OVER THE CENTRAL PLAINS
TONIGHT AND BRINGS IT INTO NORTH CENTRAL KENTUCKY BY 12Z TUESDAY.
THIS SYSTEM WILL PRODUCE SOME OUTFLOW BOUNDARIES THAT WILL BE THE
FOCUS FOR THUNDERSTORM DEVELOP TUESDAY AFTERNOON.

GUIDANCE TEMPERATURES LOOK GOOD THROUGH THE PERIOD.

EXTENDED (THURSDAY NIGHT THROUGH MONDAY)...

GFS GENERALLY FOLLOWED FOR FORECAST PER HPC RECOMMENDATION. A WARM
FRONT WILL PUSH NORTH THROUGH THE AREA ON FRIDAY WITH SOUTHWESTERLY
WINDS BRINGING A RETURN TO TEMPERATURES IN THE 80S. SHOWERS/
THUNDERSTORMS WILL ACCOMPANY THE FRONT. THEN AFTER THE FRONT PUSHES
NORTH SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE
AREA IN THE WARM UNSTABLE AIR. A COLD FRONT WILL APPROACH ON MONDAY
AS UPPER TROF MOVES INTO THE PLAINS STATES. EXPECT SCATTERED
THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. TEMPERATURES WILL COOL
SOME AFTER MONDAY.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&

JA/MBS
Hazardous weather outlook, May 24, 3:30 PM EDT, 4 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EDT MON MAY 24 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-250851-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK KY-CLARK IN-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON KY-HARRISON IN-HART KY-HENRY KY-
JEFFERSON KY-JEFFERSON IN-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALF KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT KY-SCOTT IN-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON KY-WASHINGTON IN-
WOODFORD KY-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
330 PM EDT (230 PM CDT) MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS EVENING AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE MOST NUMEROUS ACROSS THE SOUTHERN
PORTION OF THE OUTLOOK AREA THIS EVENING. SOME OF THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL, GUSTY WINDS, AND
DANGEROUS CLOUD TO GROUND LIGHTNING. THE THUNDERSTORMS WILL DIMINISH
BY 9 PM ET.

ANOTHER AROUND OF THUNDERSTORMS WILL BE POSSIBLE AT DAYBREAK
TUESDAY. THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE TUESDAY THROUGH
SUNDAY WITH THE BEST CHANCE FOR STORMS ON WEDNESDAY. SOME OF THE
STORMS TUESDAY AND WEDNESDAY WILL BE CAPABLE OF PRODUCING GUSTY
WINDS AND LARGE HAIL. FOR THIS REASON THE STORM PREDICTION HAS
PUT THE OUTLOOK AREA IN A SLIGHT RISK FOR SEVERE WEATHER BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JA

In the hours before

Local storm report, May 24, 6:17 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
617 PM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             MOUNT WASHINGTON        38.05N 85.55W
05/24/2004  1.00 INCH        BULLITT            KY   NWS EMPLOYEE

&&

MRC
Local storm report, May 24, 6:22 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
622 PM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             2 E OKOLONA             38.14N 85.65W
05/24/2004  0.88 INCH        JEFFERSON          KY   TRAINED SPOTTER

&&

MRC
Local storm report, May 24, 6:25 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
625 PM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             FERN CREEK              38.16N 85.60W
05/24/2004  1.00 INCH        JEFFERSON          KY   BROADCAST MEDIA

&&

MRC
Local storm report, May 24, 7:12 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
712 PM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      10 S HARDINSBURG        37.63N 86.46W
05/24/2004                   BRECKINRIDGE       KY   BROADCAST MEDIA

            WATER WAS OVER A BRIDGE ON KIRK AXTEL ROAD NEAR GLEN
            DEAN.

&&

MRC
Local storm report, May 24, 7:43 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
743 PM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             1 N CORYDON             38.23N 86.13W
05/24/2004  1.75 INCH        HARRISON           IN   LAW ENFORCEMENT

            BRANCHES WERE DOWNED AND WINDOWS WERE BROKEN BY GOLF BALL
            SIZE HAIL.

&&

MRC
Local storm report, May 24, 7:51 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
751 PM EDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0731 PM     HAIL             STAMPING GROUND         38.27N 84.69W
05/24/2004  0.88 INCH        SCOTT              KY   EMERGENCY MNGR

&&

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:42 PM EDTSevere Thunderstorm WarningLMKOhio33 min
May 24, 5:39 PM EDTFlash Flood WarningLMKBreckinridge3 hr
May 24, 6:14 PM EDTSevere Thunderstorm WarningLMKBullitt31 min
May 24, 6:18 PM EDTSevere Thunderstorm WarningLMKJefferson42 min
May 24, 6:43 PM EDTSevere Thunderstorm WarningLMKHancock32 min
May 24, 7:19 PM EDTSevere Thunderstorm WarningLMKScott26 min

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.